Clinical Trial Information
lipodystrophy) has recently emerged that includes visceral (gut) fat accumulation, peripheral (arms and legs) loss of fat, high levels of fat in the blood, and even diabetes. These changes closely resemble a number of inherited non-HIV-related forms of lipodystrophy syndromes. Researchers are still not sure how much of this syndrome may be caused by anti-HIV drugs or by the virus itself.
There are very few studies addressing therapeutic strategies for HIV lipodystrophy syndrome. Studies that switch protease inhibitors for other drugs have had some success in lowering levels of cholesterol and triglycerides, and even have improved symptoms of diabetes, but the changes in body shape have not improved. Recombinant growth hormone is effective in reducing the appearance of buffalo hump and central obesity, but due to its cost, accompanying side effects, and the complete reversal of any improvements after stopping the drug, it may not be the best therapy. Except cosmetic surgery, there is no known long-term medical therapy for the body shape changes. These changes are obviously devastating to self-image and thus the psychological well-being of many affected patients.
Baylor College of Medicine researcher Dr. Fehmida Visnegarwala and colleagues plan to study rosiglitazone (Avandia), which belongs to a new class of drugs called thiazolidinediones, in the context of lipodystrophy. These drugs have been FDA approved for use as "insulin sensitizers" in the treatment of diabetes. This class of drugs also has effects on fat metabolism. There has been tremendous research interest in this class of drugs after a recent study demonstrated an increase in peripheral fat and decrease in central fat (reversal of abnormal body shape) in a group of subjects with non-HIV-associated lipodystrophy who were given troglitazone (Rezulin). Even though troglitazone has been withdrawn from the market due to severe liver toxicity, the newer drugs in this class (rosiglitazone and piaglitazone) have been used in more than 10,000 patients worldwide without any apparent higher risk of liver toxicity.
The study will enroll a small number of HIV-infected patients with lipodystrophy who are on stable anti-HIV therapy containing PIs. This clinical trial is sponsored by GlaxoSmithKline. For more information, contact Dr. Visnegarwala at 713.873.4069 or Dr. Susana D'Amico at 713.873.8801.
lipodystrophy (body fat changes) may have human growth hormone (GH) deficiency. GH is important for the normal growth and development of children and teenagers. In adults, GH may reduce abdominal fat accumulation, which is a risk factor for cardiovascular disease. Recent data suggest that patients with HIV-associated lipodystrophy may be mildly to moderately GH deficient. This suggests that treatment with GH may be a viable option for patients with lipodystrophy. The few studies that have looked at using GH in these patients did not measure GH levels at baseline (before starting therapy) and used very high doses of GH (up to 10 times the doses used in non-HIV-infected adults with GH deficiencies). The use of GH at high doses has many side effects, and the beneficial effects of GH are lost when it is stopped. Baylor College of Medicine and the Thomas Street Clinic are performing a GH-replacement study in HIV-infected patients with lipodystrophy. Patients who are GH deficient will be invited to participate in the study, in which they will receive GH at doses similar to those that non-HIV-infected GH-deficient individuals receive. Participants will be taught how to inject daily doses of GH, which will be provided to them at no cost. A team of specialists will follow the patients. The study will last 6 months. For more information, contact Dr. Susana D'Amico at 713.873.8801.
For more information about this study, call 888.606.0220. Interested deaf or hard-of-hearing callers should use their state relay service to contact the number above.
This article was provided by The Center for AIDS Information & Advocacy. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.